Probabilistic Regresses and the Availability Problem for Infinitism

Metaphilosophy 45 (2):211-220 (2014)
  Copy   BIBTEX

Abstract

Recent work by Peijnenburg, Atkinson, and Herzberg suggests that infinitists who accept a probabilistic construal of justification can overcome significant challenges to their position by attending to mathematical treatments of infinite probabilistic regresses. In this essay, it is argued that care must be taken when assessing the significance of these formal results. Though valuable lessons can be drawn from these mathematical exercises (many of which are not disputed here), the essay argues that it is entirely unclear that the form of infinitism that results meets a basic requirement: namely, providing an account of infinite chains of propositions qua reasons made available to agents.

Author Profiles

Adam C. Podlaskowski
Fairmont State University
Joshua Smith
Central Michigan University

Analytics

Added to PP
2014-04-03

Downloads
443 (#32,921)

6 months
88 (#40,799)

Historical graph of downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.
How can I increase my downloads?